Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Jacksonville, FL

June 12, 2001Clay County, Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 12, 2001, 12:12 PM EDT for Clay County, Duval County, Florida. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 12:12 PM EDT (16:12 UTC)
Expired
Jun 12, 2001, 1:00 PM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, FL, Duval County, FL

The radar

The Jacksonville radar (KJAX), 32 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 12:35 PM EDTThunderstorm WindArlington, FLLarge trees and power lines were blown down.
Jun 12, 12:35 PM EDTThunderstorm WindArlington, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1525 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 121614
SVRJAX
FLC019-031-121700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1212 PM EDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHEAST FLORIDA
  DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 100 PM EDT

* AT 1212 PM EDT A CLUSTER OF SEVERE THUNDERSTORMS WITH DAMAGING 
WINDS 5 MILES WEST OF DOWNTOWN JACKSONVILLE EXTENDING TO WEST OF 
MIDDLEBURG...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 100 PM EDT...
  MAXVILLE AND MIDDLEBURG...
  BELLAIR-MEADOWBROOK TERRA...
  NORMANDY AND ORTEGA...
  RIVERSIDE AND SAN MARCO...
  DOWNTOWN JACKSONVILLE AND TALLYRAND...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

LAT...LON 3015 8207 3003 8193 3033 8152 3051 8172

$$

LETRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:50 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 12, 9:50 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT TUE JUN 12 2001

CURRENTLY...1006 MB SFC LOW JUST S OF KCSG CONTINUES TO MOVE SLOWLY
ENE. LINE OF TSTMS...SOME WITH WK MESOS...EXTENDS FROM KJAX TO
APALACHEE BAY.

INITIAL LINE OF TSTMS WILL CONTINUE TO PRESS SLOWLY ESE WHILE
INDIVIDUAL STORMS MOVE NE AT 20 TO 30 MPH. 12Z SOUNDING INDICATES
UNMODIFIED CAPES NEAR 1800. HELICITY AROUND 250...SUSPECT THIS IS
ALONG AXIS OF TSTMS NOW OCCURRING. SRH'S DROP TO AROUND 70 BEHIND
THIS LINE...ALTHO STILL SOME LOW LEVEL TURNING AHEAD OF SFC LOW.
SOUNDING ALSO SHOWS 30 TO 35 KTS ABOVE THE DECK...WITH TAFJAX
UPDATED FOR WIND SHEAR.

WITH CONTINUED INSTABILITY...DAYTIME HEATING THRU BINOVC...AND
PROXIMITY OF MID-LEVEL LOW/COOL AIR...EXPECT AREA BEHIND MAIN LINE
OF CONVECTION TO FILL IN WITH SCT-NMRS TSTMS BY AFTN. WILL THEREFORE
LET FLOOD WATCH CONTINUE FOR ALL AREAS CURRENTLY UNDER WATCH. RADAR
INDICATES AS MUCH AS 10 INCHES OF RAIN FELL SW OF STATENVILLE WITH A
GOOD SWATH OF 4 TO 7 INCHES SINCE EARLY MON MORNING FROM THIS AREA
TO NEAR BRUNSWICK...AND GROUND TRUTH VERIFIES THIS. UNLESS MAIN
CONVECTIVE LINE SLOWS FURTHER...OR ACTIVITY IN NE GULF
RE-INTENSIFIES...DON'T EXPECT TO EXTEND FLOOD WATCH S...BUT WILL
MONITOR. WILL TWEAK POPS AND TEMPS IN PRESENT PACKAGE...BUT NOT MUCH
MAJOR CHANGES PLANNED. LOOKING AT SOUNDING PARAMETERS AND
SWODY1...WILL ADD "SOME TSTMS MAY BE STRONG".

MARINE...LITTLE CHANGE...OTHER THAN INDICATING AN INCREASING TREND
TO WINDS.

.JAX...
.FL...FLOOD WATCH UNTIL 400 PM BAKER...COLUMBIA...HAMILTON...
      NASSAU...SUWANNEE.
.GA...FLOOD WATCH UNTIL 400 PM FOR ALL ZONES.

PUBLIC/MARINE...CARROLL
AVIATION/FIRE...SHASHY

In the hours before

Local storm report, Jun 12, 11:51 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
1151 AM EDT TUE JUN 12 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    5 N JACKSONVILLE INTL APT FL   TORNADO
06/12/01   DUVAL                          EMERGENCY MANAGEMENT
                                          REPORTED ABOUT 25 TO 30
                                          TREES DOWN. WINDOW BROKEN
                                          ON HOME.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:04 PM EDTTornado WarningJAXUnion26 min
Jun 11, 11:07 PM EDTTornado WarningJAXColumbia, Hamilton38 min
Jun 12, 2:04 AM EDTTornado WarningJAXHamilton41 min
Jun 12, 3:41 AM EDTSevere Thunderstorm WarningJAXHamilton49 min
Jun 12, 4:05 AM EDTTornado WarningJAXHamilton, Suwannee40 min
Jun 12, 6:23 AM EDTTornado WarningJAXColumbia, Hamilton52 min
Jun 12, 12:37 PM EDTSevere Thunderstorm WarningJAXClay, Saint Johns38 min
Jun 12, 12:54 PM EDTTornado WarningJAXDuval51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.